Army: 2 deaths, 60 hospitalizations blamed on vaping oils

JACKSONVILLE, N.C. -- The U.S. Army is warning about the dangers of vaping synthetic cannabinoid oil after about 60 soldiers and Marines in North Carolina and 33 troops in Utah experienced serious medical problems in January. In a Monday public health alert, the U.S. Army Public Health Center said military personnel have suffered headaches, nausea, vomiting, palpitations, dilated pupils, dizziness, agitation and seizures. 

All the symptoms are associated with synthetic cannabinoids. Two Marines have died in accidents blamed on synthetic cannabinoid-induced seizures. 

"This problem has the potential to spread quickly across the Army," the alert said. 

Army regulations ban the use of so-called CBD oil or any products derived from marijuana, so some soldiers are using synthetic replacement oil. 

Public Health Center spokeswoman Chanel S. Weaver told The Fayetteville Observer that stopping this trend is a "top priority."

"Consumers must be extremely vigilant if they are going to use vaping oils and should seek medical attention immediately if they feel they are having an adverse reaction to one of these products," Weaver said.

Officials said most of the troops who were hospitalized troops were treated at the Naval Medical Center at Camp Lejeune, The Fayetteville Observer reported.